Ask a doctor

Radiesse Developed a Small Bag Under my Eye? (photo)

I had Radiesse injection a little over 2 mo’s ago and a day later I notice a small bag under my right eye, when I returned to the Dr. office I was told it was water and to use cortisone for 2 weeks when that did nothing they told me they would laser the area and I should see results in a month... it’s been over a month the bag is still there. Has anyone had this issue before and should I be very concerned?

Doctor Answers (6)

Festoon after filler injection

+2

You have a festoon, which is a collection of fluid/swelling in the junction of upper cheek and lower eyelid area. This is a the area of the face that acts as a sponge and has tendency to collect fluid/swelling from any trauma to the upper face/eyelid area. This anatomical area may be okay for a while and a trauma, such as filler injection, can set it off.  It is also possible that something (?Radiesse) is still irritating the area, causing continued swelling.  Improvement is possible over next few months and avoiding salty diet but it may not go away.  Consult an oculoplastic surgeon for possible treatment options.

Web reference: http://www.TabanMD.com

Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 4 reviews

Radiesse Bumps Under the Eyes

+2

Hi Chit.  We think Dr. Persky was being very generous regarding the caution in using Radiesse around the eyes.  Most practitioners will not use Radiesse around the eyes.  

Because of the thickness of the product and the thin skin in the under eye area, the product is not a great match.  It is much more appropriate for cheeks where it can be placed deeper.

With that said, we have not heard of any way to remove it other than waiting.  The body will normally metabolize Radiesse over a period of about 1 year.  If the product has been placed very superficially then Ulthera and/or laser treatments may help, although we do not have proof of that.  It is only based on the concept that radiofrequency, ultrasound or light (laser) generate heat and my speed up the process of degrading the product.

Sorry we cannot be more help.

Web reference: http://www.celibre.com/radiesse-injections-overview.aspx

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Radiesse in Tear Trough

+1

    This look is most likely remnant filler.  Unfortunately, this cannot be dissolved like the HA fillers. Once it does dissolve, you could consider Restylane - a better choice for the tear trough.  Kenneth Hughes, Los Angeles

Los Angeles Plastic Surgeon
5.0 out of 5 stars 147 reviews

Bump Under Eye After Radiesse

+1

From what I can tell, this looks like a bit of product that was injected where it shouldn't have been. The anatomy under the eye is complex and unforgiving, meaning injection of Radiesse (or any filler for that matter) under the eye is best left to the very most experienced physicians. To me, that does not in any way look like "water" and cortisone will have no impact whatsoever (even if it was). Stop using the cortisone, as steroids on the face can lead to skin thinning. I recommend seeing another physician next time you have Radiesse injected, and consider another substance like Restylane instead. In the meantime, massage the area to help the body break it down.

New York Dermatologic Surgeon
4.5 out of 5 stars 30 reviews

Radiesse and small bag under eye

+1

I agree with Drs. Kaplan and Persky in that Radiesse should not be used around the eye area, unless it's done by an incredibly experienced physician and placed very, very deeply and layered with a softer filler like Restylane or Juvederm on top of it. Unfortunately the eye area is extremely thin skin and Radiesse is a thicker, harder filler, more similar to bone calcium. Thus injecting it into this area can leave pockets of filler or whiteness that simply cannot be fixed because there is no product that removes Radiesse. Injectable cortisone is sometimes used, though I'd say with very small effectiveness, and I wouldn't do this in the eye area. You could try a deeper laser treatment like Ultherapy or ST Refirme or Titan in this area, but putting too much heat there can also cause atrophy to the area and you could potentially end up with a deep pocket of fat/collagen loss. Thus, my most simple opinion is that you're going to have to wait this one out. Radiesse in the eye area can take a year or so to resolve, and I hate to say that, but it really shouldn't be used in the soft, thin areas of the face.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

Best Treatment for Fluid Bag Under Eye After Radiesse Injections

+1

Hi Chit,

Unfortunately Radiesse cannot be dissolved with injections.  It must be used very cautiously around the eyes.  We have treated patients over the past two years with Ulthera (micro-focused ultrasound) and some patients have told us that it seems that their "filler went away after the treatment."  This was in patients in whom we were not trying to dissolve filler.  I believe that a few had felt that their Radiesse had been dissolved.  In your case it may be worthwhile to give Ulthera an attempt to help with the swelling.  Good luck and be well.

Dr. P

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.